PAIN
February 17, 2014

Too Much of a Good Thing

So many drugs contain the painkiller acetaminophen that it's easy to take dangerous amounts. The FDA asks for help.

The FDA gave drug manufacturers three years to voluntarily limit the amount of acetaminophen in prescription combination drugs, such as certain cold and pain remedies, to no more than 325 mg in each tablet or capsule. That was in 2011.

Three years later, only half of the manufacturers have complied.

So the FDA has taken its case to doctors, asking them to stop prescribing medications that contain more than 325 mg of acetaminophen per pill.

Acetaminophen is the active ingredient in Tylenol.

There is no evidence that higher amounts of acetaminophen in a medication provide any benefits.

The FDA also intends to begin the process of withdrawing approval of all prescription combination drugs containing more than 325 mg of acetaminophen per pill or capsule that remain on the market, meaning that they could no longer be sold.

Pharmacists are also being asked to help out. When they receive a prescription for a combination product with more than 325 mg acetaminophen per pill or capsule, the FDA wants them to contact the doctor who wrote it to discuss a lower-dose acetaminophen replacement.

There is no evidence that higher amounts of acetaminophen in a medication provide any benefits. And there are about 44,000 acetaminophen overdose-related hospital emergency room visits each year, half of which are accidental.

The medications in question are generally prescribed for pain. They are usually combinations of acetaminophen and opioids, such as Tylenol with codeine.

Many people may be taking more than one acetaminophen-containing medication, perhaps without realizing it, and taking multiple doses throughout the day. Because of this, the amount of acetaminophen that they are getting can reach dangerous levels. Too much acetaminophen can cause serious liver damage and even death, as can combining acetaminophen and alcohol.

The current maximum recommended dosage of acetaminophen is 4,000 mg per day. A dose of two tablets of 325 mg acetaminophen, may still be prescribed by doctors when appropriate. But the FDA does not want doctors prescribing medications that contain more than 325 mg acetaminophen in an individual pill.

The FDA's initiative does not involve over-the-counter (OTC) products such as cold and cough medicines. Acetaminophen is as high as 625 mg per dose in some of these products. The FDA says it intends to address acetaminophen in OTC products in a future regulatory action.

Consumers, meanwhile, should realize that these OTC medications are one more potential source of acetaminophen and keep close tabs on how much they are taking daily. And if you find you've been overusing the drug, you might want to discuss a substitute prescription with your doctor.

An article on the FDA recommendation appears in JAMA, The Journal of the American Medical Association.
COMMENTS
NOTE: We regret that we cannot answer personal medical questions.
LATEST NEWS
Infections
Bad News, Boomers
 
FOLLOW US
© 2016 interMDnet Corporation.